Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Wilmington, NC

July 9, 2003New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2003, 10:59 PM EDT for New Hanover County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 10:59 PM EDT (02:59 UTC)
Expired
Jul 10, 2003, 12:00 AM EDT
In force
61 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2709 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 100259
SVRILM
NCC129-100400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1059 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL MIDNIGHT EDT

* AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  WRIGHTSBORO...OR ABOUT 5 MILES NORTH OF WILMINGTON...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SMITH CREEK AROUND 1110 PM
   OGDEN AROUND 1115 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3429 7773 3412 7791 3418 7795 3424 7797
          3430 7804 3439 7798 3437 7793 3439 7783

$$

KREITNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:45 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 8:45 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
845 PM EDT WED JUL 9 2003

PUBLIC: SOME ISOLATED CONVECTION OVER THE CWA THIS EVENING AS A MORE
SUBSTANTIAL LINE OF THUNDERSTORMS DROPS SOUTH TOWARDS THE CWA FROM
THE NORTH. SOME OF THESE STORMS ARE STRONG...AND EVEN WITH THE LOSS
OF DAYTIME HEATING SHOULD CONTINUE TO BE SO AS THEY CROSS INTO OUR
NORTHERN COUNTIES ON THE NC SIDE OF THE BORDER. WILL UPDATE MAINLY
THE NC ZONES TO REFLECT THIS NEW REALITY BY UPPING POPS AND CLOUD
COVER.

MARINE: MAIN ADJUSTMENT TO THE CWF WILL BE TO MENTION THE FEW TSRA
THAT MIGHT MAKE IT OVER MY NORTHERN WATERS LATER THIS EVENING.
OTHERWISE SW FLOW UNTIL FURTHER NOTICE.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: KREITNER
MARINE: RAS
Hazardous weather outlook, Jul 9, 3:17 AM EDT, 19 hours 42 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
317 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN 105 AND 110
DEGREES DURING THIS TIME.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE...LITTLE
PEE DEE...AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENT
ISSUED BY NWS WILMINGTON FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOEHLER

In the hours before

Special weather statement, Jul 9, 9:29 PM EDT, 1 hour 30 minutes before
NCZ096-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
929 PM EDT WED JUL 9 2003

...GUSTY THUNDERSTORM WINDS TO AFFECT BLADEN COUNTY...

THROUGH 1030 PM...APPROACHING STRONG THUNDERSTORMS WILL SPREAD NORTH
WINDS GUSTING NEAR 40 MPH ACROSS BLADEN COUNTY.  THE THUNDERSTORMS
WILL ENTER NORTHERN BLADEN COUNTY...WHERE HEAVY DOWNPOURS...HAIL...
AND FREQUENT LIGHTNING CAN BE EXPECTED.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR STRENGTHENING.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR UPDATED WEATHER INFORMATION.

RAS
Local storm report, Jul 9, 10:12 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1012 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 PM    ST. PAULS                 NC   WIND DAMAGE
07/09/03   ROBESON                        TREES DOWN.

43
Local storm report, Jul 9, 10:14 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1014 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    2 NW ST. PAULS            NC   WIND DAMAGE
07/09/03   ROBESON                        TREES DOWN ON UNION CHAPEL
                                          ROAD.

43
Local storm report, Jul 9, 10:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    4 N WHITE OAK             NC   WIND DAMAGE
07/09/03   BLADEN                         TREES DOWN ON HWY 53
                                          BETWEEN WHITE OAK AND
                                          CUMBERLAND CO. LINE.
                                          REPORTED BY BLADEN 911.

43
Local storm report, Jul 9, 10:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1050 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    RIEGLEWOOD                NC   WIND DAMAGE
07/09/03   COLUMBUS                       TREES DOWN. REPORTED BY
                                          FIRE/RESCUE

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:07 PM EDTSevere Thunderstorm WarningILMRobeson53 min
Jul 9, 9:58 PM EDTSevere Thunderstorm WarningILMBladen, Columbus32 min
Jul 9, 10:23 PM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, Pender52 min
Jul 9, 11:12 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus, Pender63 min
Jul 9, 11:25 PM EDTSpecial Marine WarningILM2 hr
Jul 9, 11:48 PM EDTSpecial Marine WarningILM117 min
Jul 10, 2:11 AM EDTSpecial Marine WarningILM64 min
Jul 10, 6:38 PM EDTSpecial Marine WarningILM112 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.